Firehouse Friday Chat – with Jack & Mack

Jack: “Hey Mack so we had this shout on Tuesday and one of our guys jumped off the engine on arrival at this house, kicked in the front door – ran up the stairs and searched every room. He ‘single handed ‘carried out the family of four. He then goes back in and saves the dog and the cat.”

Mack: “That’s unbelievable guy needs a medal.”

Jack: “Well the problem is there was no fire or Hazmat incident.”

Mack: ”What?”

Jack: ”Yeah so the strange thing is that the house caught fire the next day “

Mack: “That’s just weird man, did he have some sort of premonition.”

Jack: “No he just suffers from premature evacuation!”

Mack: “Doh!”

This weeks questions and comments

 
Pete B. from N,Carolina asks:

What is the most dangerous Bio weapon in your opinion?

Mack: Bioweapons such as Anthrax, Botulism and Variola have been studied as weapons, engineered and in some cases even deployed to devastating affect. 

Anthrax in particular is classified by the US Centres for Disease Control and Prevention (CDC) as a Category A agent, posing a significant risk to national security. The gram-positive, rod-shaped anthrax spores are found naturally in soil, can be produced in a lab, and last for a long time in the environment.
Anthrax has been used as a bio-weapon for about a century mixed with powders, sprays, food and water. The invisible, infectious, odourless and tasteless spores make Anthrax a flexible bio-weapon. 

Botulism is easy to produce and has extreme effects. It is a serious muscle-paralysing disease caused by a nerve toxin produced by a bacterium called Clostridium botulinum. The bacteria are found naturally in forest soils, bottom sediments of lakes and streams and the intestinal tracts of some fish and animals. All four forms of botulisms (food borne, infant, wound and animal) induce illness through a common pathway causing muscle weakness, difficulty in speaking and swallowing, and double and blurred vision. 
There’s a good article in the Nation’s this week about Ricin – no good as a military weapon but the terrorists love it.

Tracy K from Virginia comments:

We had a Fentanyl all last week – that stuff is dangerous! 


Jack: You bet – The real danger to Hazmat and EMS lies in improper handling of, or inadvertent exposure to, any fentanyl substance. Fentanyl can be present in a variety of forms (e.g., powder, tablets, capsules, solutions, and rocks). Inhalation of airborne powder is MOST LIKELY to lead to harmful effects, but is less likely to occur than skin contact.  
Incidental skin contact may occur during daily activities but is not expected to lead to harmful effects if the contaminated skin is promptly washed off with water. Personal Protective Equipment (PPE) is effective in protecting you from exposure. Slow breathing or no breathing, drowsiness or unresponsiveness, and constricted or pinpoint pupils are the specific signs consistent with fentanyl intoxication. 


Naloxone is an effective medication that rapidly reverses the effects of fentanyl . If you or other first responders exhibit – Slow Breathing or No Breathing – Drowsiness or Unresponsiveness – Constricted or Pinpoint Pupils move away from the source of exposure and call EMS. Administer naloxone according to your department protocols. Multiple doses may be required. If naloxone is not available, rescue breathing can be a lifesaving measure until EMS arrives. Use standard basic life support safety precautions (e.g., pocket mask, gloves) to address the exposure risk. If needed, initiate CPR until EMS arrives. When exposure occurs. 


Prevent further contamination and notify other first responders and dispatch. Do not touch your eyes, mouth, nose or any skin after touching any potentially contaminated surface. Wash skin thoroughly with cool water, and soap if available. Do NOT use hand sanitizers as they may enhance absorption. Wash your hands thoroughly after the incident and before eating, drinking, smoking, or using the restroom. If you suspect your clothing, shoes, and PPE may be contaminated, follow your department guidelines for decontamination. 
The abuse of drugs containing fentanyl is killing Americans. Misinformation and inconsistent recommendations regarding fentanyl† have resulted in confusion in the first responder community. You as a first responder (law enforcement, fire, rescue, and emergency medical services (EMS) personnel) are increasingly likely to encounter fentanyl in your daily activities e.g., responding to overdose calls, conducting traffic stops, arrests, and searches.

Contributor